A Boy with Moderate Asthma with Poor Response to Therapy. What to Do?

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at LSU (Shreveport) Department of Allergy and Immunology

A 6-year-old boy is referred by his pediatrician to the allergy clinic for asthma unresponsive to therapy with inhaled steroids and Singulair. He has had asthma symptoms since the age of 6 months and has been on multiple inhaled medications. His mother gives him a dose of nebulized aerosol every morning so that he can play during the day. The last time he had night symptoms was 2 months ago. He has been hospitalized with SOB 4 times in the last 2 years, never intubated. He has been to the ER 3 times in the last year and was given prednisone during the last visit 1 month ago.

Past medical history (PMH)

Asthma, allergic rhinitis. Skin prick testing positive for HDM, mold, grass, trees (2 years ago).


Advair 250/50 bid, Singulair daily.


Father with asthma as a child.

Physical examination

Mouth breathing, "allergic crease" on the nose bridge.
Hoarse voice.
Chest: occasional wheezing (B).
Nose: Boggy turbinates, no discharge.

What is the most likely diagnosis?

Uncontrolled asthma.

What is the reason for hoarse voice in this patient?

The most likely reason is the adverse effect from the inhaled steroids, especially if he does not take a deep breath and the powder is deposited on the vocal cords instead of the lungs. GERD is in the differential diagnosis but he does not have the typical symptoms.

What is the most likely reason for unresponsive asthma in this patient?

Incorrect technique of using the inhaler. He is on moderately high dose of ICS plus Singulair and most patients respond well to this double therapy.

What would you do?

The patient and the mother were asked to show how they use the inhaler "just as you do it at home." The patient took a shallow ("short") breath from the Advair diskus and stopped within 1 second. The correct use was explained -- he needs to take a deep breath.

There are 2 forms of Advair inhaler: DPI and MDI. The use of MDI with a spacer (AeroChamber) was reviewed but the patient performed better with DPI.

Spirometry showed residual obstruction with FEV1 of 80%, FEV1/FVC of 75 and FEF 25-75 of 62% despite the fact that he was given his usual albuterol dose in the morning.

The so-called "red" and "yellow" asthma flags were explained to the mother:
Red flags - ER or hospital visits, prednisone use.
Yellow flags - albuterol use in order to play hard, night symptoms.

What are the most common reasons for unresponsive asthma?

1. Incorrect technique.
2. Not enough steroid (low ICS dose).
3. Severe asthma.

What would you do achieve asthma control in this patient?

One approach is to use a "double coverage" of ICS initially, instead of oral steroids. For example, Pulmicort via a nebulizer for 3 weeks in addition to Advair. Then stop Pulmicort and continue Advair.

The patient was prescribed Veramyst daily for his nasal symptoms.

Immunotherapy would also be under consideration if his symptoms are still uncontrolled in the future.

Final diagnosis

Uncontrolled asthma due to incorrect technique of using the steroid inhaler. Asthma is the most common chronic respiratory disease, affecting up to 10% of adults and 30% of children (JACI, 2011).


Comprehensive Management of Pediatric Asthma: Using the Guidelines to Develop Effective, Long-Term Plans (Slides With Transcript). Andrew Liu, MD. Medscape, 2008.

Published: 07/16/2008
Updated: 05/04/2011


Anonymous said...

The most common cause for asthma treatment failure in a patient with medication at home is non-adherence

Anonymous said...

Why no EPI?